I spent the last month mainly with rage-drawing myself through a tough time. Those drawings were not made with my usual neatly adjusted ground sketches, they just evolved intuitively releasing an entire storm front of emotional mind rage. A series of 14 works came into existence, a therapeutic art project in more than one way. Drawing it all out helped me mentally as much as it helped me physically. I was able to regain my fine motor skills control, which got lost on the way during months of slowly increasing full body flare up. But let’s start from the beginning…
During the past few weeks I had to undergo once again Prednisone treatment. Prednisone is a corticosteroid commonly used for flare up treatment of chronic inflammatory autoimmune diseases. I call them ‘magic pills’ because they work like magic when they kick in. They bring down the fever and throw a foggy blanket over the pain, catapulting me right out of a major fatigue into an episode of hyperactive energy. It makes me able to properly move my body again and burst with stamina to do all kind of activities. Entirely caught up in the ‘zone’ – the ‘PredniZone’, colibri style. Like magic. Until I have to lower the dose…
Prednisone comes along with a side effects listing longer than my arm (and I really have long limbs…) not to mention plenty of unpredictable drug interactions with all the other potent stuff usually taken by people with chronic illness. Most of the side effects are of physical nature, some short term, some long term, all nasty as hell. Some side effects are rather on the mental frontier.
The worst of all for me is how it meddles with my mind and mood, specifically when lowering the dose and ending the treatment. I call it the ‘steroid-hangover’. It feels like a artificially induced deep depression, like something pulls away the ground beneath my feet and I just fall and drown in a storm of despair and anxiety. I know it is artificial, I know it will pass, but this knowledge does not make it any easier at all. I still feel the impulsive urge to bang my head on the wall until I pass out, feel like suffocating on an emotional knot in my throat, feel like mentally exploding and imploding at the same time.
A flare up treatment usually starts with a rather high dose for some days and will be gradually reduced every some days, means I’m in hangover stage from the time of first dose reduction until some days after the intake has ended. And I have to deal with it every time again. This is the dark side of the ‘zone’…
During the first few days of treatment the pills worked their expected magic and I was highly active with exercises and works around house and garden. Also I tried to prepare myself for the mental effects of the upcoming dose reduction.
This time I decided for a different approach. I wondered what would happen, if I don’t wait for it to be caught in the storm, pulled under and get drowned, but instead consciously riding the storm, diving into the flood and swimming through it. Just drawing myself through it. Catching all the demons on paper before they can grow big enough to eat me up. And so it happened that I entered a different type of ‘zone’…
For the next three weeks I withdrew in my art room, pulled the blind curtains close enough to just let as much light in as I needed, chose randomly a gloomy goth music online radio station (Radio Cathedral XIII based in UK) in tune with my mood and drew the shit out of me. I was not approachable for anyone, barely communicated at all, only focused on ‘raging and puking’ everything out on paper accompanied by gloomy goth music.
On the begin my fingers were not yet able again to handle a pen for a suitable duration of time, so I started with graphite simply held and guided by my fist. The finger print marks left on Part II are a testimonial for my struggle with the paper. While working on Part III, my hand control started to wake up a bit and I gave my ink ball pen a try for the background.
While working on Part IV I already was able to guide the ball pen after my own will. Thanks to the ‘magic pills’ my fine motor skill control improved quickly. I decided to stay with the ball point pen, just one nib size, any hatching and shading finesse purely depending on the ankle and pressure of ball point on paper. Parts IV-VI show clearly the improvement of regaining the control over my fine motor skills. From there on I was diving deeper and deeper in the stormy depth of the ‘zone’, bathing in and swimming through the gloom and doom, however somehow managing to not going entirely lost in it. Day by day raging out on paper, all those other Parts came into existence:
Up to there I was caught into a weird mix of steroid-hangover from continuing dose reductions and the boost from the still remaining dosage which fed even more rage to the storm. As the final pill was taken and my own body had to get used to the idea of taking over again some sort of self regulation, I illustrated the final hangover period with those last two Parts:
Now I’m out of the ‘zone’ again. The flare up is doused down for now, most of the usual pain is back, and it may take quite some time until I can get a night’s worth of proper sleep again. Drawing it all out helped me not only to regain my fine motor skills control quicker, it also helped me to spill out the darkness before it could grow too big and drown me in anxiety. This time I made it through without the familiar built up of despair and existential angst. Even though I still was not approachable and sociable at all for a while and internally still quite a bit out of balance, I did not experience the full loss of inner control as during the flare up treatments respectively the steroid-hangover episodes before. And I ended up with an rather interesting art series after a while of not being able to draw properly at all anymore.
But why is this so important and what is this all about?
Doctors who prescribe such medications as prednisone barely prepare a patient for those aspects of the treatment. Most of them even lack the very concept of what that means for us and how that affects our life. And even if they have an understanding about the matter, they can’t do more than give us a warning heads up about what may happen. Those pills have different effects on everyone, so it is usually hard to tell in advance, who will react in what way. Dealing with all that fall out on side effects is part of our very own job as patients.
Living with progressive chronic illness, there are fights you can win and fights who are simply impossible to win, where one ends up burning out entirely from playing Don Quixote against the windmill, trying the impossible like Sisyphus. When you realize you can’t beat it, go with it. One of the most important lessons I learned so far the hard way. I implemented here exactly this lesson. I can’t fight against the mental side effects of prednisone withdrawal, but I can find a way to go with the flow. Instead of being caught in the storm just riding it. Instead of drowning in an ocean of dark mood and anxiety just diving in and swimming through. I will be still deep in the ocean, but under my own conditions and control. It worked. I came through it feeling less scarred than the times before.
There are plenty people out there with similar experiences regarding prednisone withdrawal or other mood affecting medications. Maybe this strategy may be of help for some. One does not have to be well skilled to rage-draw. It is not about presentation, it is about a personal over pressure valve. Rage-draw, rage-paint, rage-write – whatever helps to let it all out. It may ease the journey a bit.
If you are in a similar situation: I feel you!
If you know someone for whom this could be potentially of interest, feel free to share this with regarding person.
As for me, I’m just glad I made it through once more for now, though it surely wont be the last time this happens. But for now it’s over.